[Skip to Content]
[Skip to Content Landing]
Comment & Response
August 2016

Proton Pump Inhibitors and Dementia Incidence

JAMA Neurol. 2016;73(8):1025. doi:10.1001/jamaneurol.2016.1488

To the Editor Dietary aluminum ingestion is theorized to be neurotoxic and play a causative role in the onset and progression of dementia.1-3 A recent meta-analysis showed that individuals chronically exposed to aluminum were 71% more likely to develop Alzheimer disease (odds ratio, 1.71; 95% CI, 1.35-2.18).4 Many strong antacids contain aluminum hydroxide and are often taken for years by patients with peptic ulcer disease or gastroesophageal reflux before they are prescribed proton pump inhibitors, and concurrent with their use. Gomm and colleagues5 do not correct for the use of aluminum-containing antacids when calculating the association of dementia with proton pump inhibitor use. How much of their observed association of proton pump inhibitor use with dementia is actually due to long-term ingestion of aluminum antacids, either currently or in the past?

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    2 Comments for this article
    EXPAND ALL
    Cholinesterase Inhibitiors, Memantine and Proton Pump Inhibitors: Was there a relationship seen in the AKO data?
    Chew S | Changi General Hospital
    Dear Sir/Madam,

    In the past, cholinesterase and memantine was only considered in the later part of dementia. Of late, they are being started earlier and earlier in the course of the disease. One of the common adverse drug reactions of cholinesterase inhibitors and memantine relate to the gastrointestinal tract. There has also been some case reports of upper gastrointestinal bleeding in patients on treatment with cholinesterase inhibitor although the trial data does not show this association. [1,2]

    I wonder if the authors saw any association between the use of proton pump inhibitors and concurrent cholinesterase inhibitors and/or memantine in the data over
    the course of time, in addition to the relationship of the former with dementia?

    I could not find the answer to this querry in the potential confounding factors section of the article.

    Thank you.

    1. Cholongitas E, Pipili C, Dasenaki M. Recurrence of Upper Gastrointestinal Bleeding After Donepezil Administration. Alzheimer Disease & Associated Disorders. 2006 Oct/Dec;20(4):326

    2. Kok KS, Loke Y, Southgate J. Upper gastrointestinal bleed associated with cholinesterase inhibitor use.BMJ Case Rep. 2015 Sep 29;2015.
    CONFLICT OF INTEREST: None Reported
    READ MORE
    Response to Dr Chew
    Britta Haenisch | DZNE
    Dear Dr Chew,
    Thank you for your comment. As you mentioned, acetylcholinesterase inhibitors and memantine are often prescribed in late stages of dementia. Furthermore, the majority of dementia patients in Germany did not receive these antidementia drugs in the past years [1]. Thus, concurrent prescription of PPIs and antidementia drugs before a dementia diagnosis was negligible in our data and did not change the results of our study.
    [1] van den Bussche H, Kaduszkiewicz H, Koller D, et al. (2011) Antidementia drug prescription sources and patterns after the diagnosis of dementia in Germany: results of a claims data-based 1-year follow-up. Int Clin
    Psychopharmacol 26: 225-231.
    CONFLICT OF INTEREST: None Reported
    READ MORE
    ×